Home > Research > Publications & Outputs > Loss Functions in Restricted Parameter Spaces a...

Electronic data

  • Loss_Function

    Accepted author manuscript, 890 KB, PDF document

    Available under license: CC BY-NC-ND: Creative Commons Attribution-NonCommercial-NoDerivatives 4.0 International License

Links

Text available via DOI:

View graph of relations

Loss Functions in Restricted Parameter Spaces and Their Bayesian Applications

Research output: Contribution to journalJournal article

Published
<mark>Journal publication date</mark>3/10/2019
<mark>Journal</mark>Journal of Applied Statistics
Issue number13
Volume46
Number of pages24
Pages (from-to)2314-2337
Publication statusPublished
Early online date14/03/19
Original languageEnglish

Abstract

Squared error loss remains the most commonly used loss function for constructing a Bayes estimator of the parameter of interest. However, it can lead to suboptimal solutions when a parameter is defined on a restricted space. It can also be an inappropriate choice in the context when an extreme overestimation and/or underestimation results in severe consequences and a more conservative estimator is preferred. We advocate a class of loss functions for parameters defined on restricted spaces which infinitely penalize boundary decisions like the squared error loss does on the real line. We also recall several properties of loss functions such as symmetry, convexity and invariance. We propose generalizations of the squared error loss function for parameters defined on the positive real line and on an interval. We provide explicit solutions for corresponding Bayes estimators and discuss multivariate extensions. Four well-known Bayesian estimation problems are used to demonstrate inferential benefits the novel Bayes estimators can provide in the context of restricted estimation.